ABSTRACT: BACKGROUND: Eruptive sebaceous hyperplasia is a rare and poorly understood consequence of immunosuppression, most commonly with cyclosporine, following organ transplantation. To date, there have been no reports documenting eruptive sebaceous hyperplasia associated with the utilization of immunosuppression outside of this clinical scenario.
OBSERVATION: A 43-year-old Caucasian male with a significant history for Crohn’s disease presented with the sudden appearance of multiple asymptomatic growths now present for several weeks. They were first noted two weeks following the initiation of a slow prednisone taper prescribed for a recent exacerbation of Crohn’s disease. Skin examination revealed multiple 1-3mm, soft, skin colored to yellowish, dome-shaped, umbilicated papules on the forehead and the bilateral lateral/malar cheeks, clinically suggestive and confirmed histologically as sebaceous hyperplasia.
CONCLUSION: To our knowledge, this is the first reported case of eruptive sebaceous hyperplasia secondary to the use of prednisone in a patient with Crohn’s disease. This case brings awareness to the unique side effect of prednisone induced sebaceous hyperplasia, and demonstrates the importance of educating patients with Crohn’s disease of this potential side effect when prescribing this medication.
J Drugs Dermatol. 2018;17(1):118-120. more